Methotrexate stomach pains

silverfoxxxx
silverfoxxxx Member Posts: 125
edited 12. Jan 2019, 08:04 in Living with Arthritis archive
Hi,

I’ve been on methotrexate for 6 weeks now and have been having stomach cramps on and off, I’m finding I get cramps now at the end of the week after my dosage, is this normal, I was expecting it to be the few days after the medication is taken. I take folic acid the day after and am wondering if taking another at the end of the week would benefit.
I have spoken to my nurse and she has said to continue as I am currently, and it will get reviewed in the future, but I cannot continue like this as it is effecting my work and I cannot take time away as they suggest, unless they are going to pay my bills for me.

Thanks

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    I presume you are on the tablets: what is your dose and on which day do you take it? On what day do the cramps begin? Are they happening every week now? We cannot advise on such matters but I know that some on here found they could tolerate it better if they split the dose, or took it at night, or took it with food. It is a strong medication and it can take time for the body to adjust but to have such a belated reaction is a little odd. I hope things improve soon. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • silverfoxxxx
    silverfoxxxx Member Posts: 125
    edited 30. Nov -1, 00:00
    Hi,

    Yes I am on tablets 15mg, I take them on a Sunday evening after dinner, I then take folic acid on Monday, the cramps seem to start Thursday for the last 3 weeks now. That is why I asked as I would of assumed any effects would coincide when taking the tablets and ease as the week went on.

    Thanks.
  • BettyMac
    BettyMac Member Posts: 170
    edited 30. Nov -1, 00:00
    Hi Silverfoxxx
    That sounds very unpleasant.
    If you can't get in to see your rheumatology team, it might be worth having a chat with your GP about this.

    Keep a diary of your symptoms so you can show the doctor there's a pattern. It doesn't need to be elaborate - just jot down the basics.

    Different doctors have differing views on the way patients take folic acid. Mine has me taking it more than once a week.
    You could ask your GP if this might be something to consider.

    I'm not a doctor so I can't give you advice on medicines - but I do think it's something you could ask the experts about.

    Also - when you get to your review appointment with the rheumatology team - it could be worth asking about injectable methotrexate. I used to take the tablets but had big problems with nausea so they switched me over to giving myself a weekly injection. It's easy-peasy - and I say that as someone who used to be a needle phobic!

    Are you finding that the methotrexate is controlling your condition?
  • silverfoxxxx
    silverfoxxxx Member Posts: 125
    edited 30. Nov -1, 00:00
    Thanks, I have heard the injection can eliminate a lot of the side effects and assume it’s a cost reason to not prescribe as standard.

    No improvement in symptoms as of now, if anything slightly worse but when I called the helpline last week they said it can get worse before it gets better while my body works with the methotrexate.